CAUTION REQUIRED WHEN USING EVEN LOW-DOSE BENZODIAZEPINES IN ELDERLY
Even low doses of benzodiazepines and those with a short half-life
increase the risk of hip fracture in elderly adults.
STARTING HORMONE REPLACEMENT THERAPY AFTER MI LINKED TO HIGHER
CARDIAC EVENT RATE
Postmenopausal women who start hormone replacement therapy (HRT)
soon after a myocardial infarction (MI) appear to be at increased
risk of cardiac events.
Caution Required When Using Even Low-Dose Benzodiazepines in Elderly
WESTPORT, CT (Reuters Health) Jul 02 - Even low doses of benzodiazepines
and those with a short half-life increase the risk of hip fracture
in elderly adults, report investigators from Brigham and Women's
Hospital, in Boston.
Benzodiazepine doses of at least 3 mg/day in diazepam equivalents
significantly increased the risk of hip fracture by at least 50%
in a study of 1222 elderly subjects with hip fracture and 4888 comparison
Dr. Philip S. Wang and associates drew data from 1994 New Jersey
records of drug expense reimbursements for individuals age 65 and
older. Analyses were adjusted for measures of chronic illness.
Compared with long-acting agents diazepam, flurazepam, chlordiazepoxide,
and clonazepam use of other benzodiazepines increased the adjusted
risk by 50% over subjects not exposed to benzodiazepines at all,
the investigators report in the American Journal of Psychiatry for
Dr. Wang's group observed that the risk of hip fracture was increased
60% during the first 14 days of use, and 80% when duration exceeded
28 days. However, between 15 and 28 days, the risk was not significantly
These findings "should not be interpreted to mean that the
safest course of action is to always avoid use of benzodiazepines
in older patients," the researchers caution. They advise that
clinicians weigh the risks of benzodiazepine use against "the
often substantial hazards of not treating the underlying indications
(e.g., anxiety symptoms, agitation, or insomnia)."
Am J Psychiatry 2001;158:892-898.
Starting Hormone Replacement Therapy After MI Linked to Higher Cardiac
WESTPORT, CT (Reuters Health) Jul 02 - Postmenopausal women who
start hormone replacement therapy (HRT) soon after a myocardial
infarction (MI) appear to be at increased risk of cardiac events,
researchers report in the July issue of the Journal of the American
College of Cardiology.
Using information from the Coumadin Aspirin Reinfarction Study,
Dr. Karen P. Alexander, from the Duke Clinical Research Institute,
Durham, North Carolina, and colleagues collected data on 1857 postmenopausal
women who had had a MI.
In this cohort, 28% of the women had used HRT at some time, and
21% of these began HRT after their MI. During follow-up, among these
new users of HRT, 41% died or experienced a recurrent MI or unstable
angina, compared with 28% of the women who never used HRT. Unstable
angina, the researchers report, was the most common of these endpoints.
After adjustments, new HRT users still had a significantly higher
risk of death, MI or unstable angina compared with never-users of
HRT (relative risk 1.44). Dr. Alexander's group notes that there
was no increased risk of coronary events among women who were prior
or current users of HRT.
This effects seem to be confirmed by findings from the Nurses'
Health Study, published today (see Reuters Health report, July 2,
In a journal editorial, Dr. Deborah Grady, from the University
of California San Francisco School of Medicine, writes, "it
seems clear that postmenopausal hormone therapy should not be used
for the purpose of preventing coronary disease unless future data
from well-designed randomized trials document such benefit."